Subacute cutaneous lupus erythematosus induced by terbinafine

Iris Amitay-Layish, Hana Feuerman, Michael David

Research output: Contribution to journalArticlepeer-review

Abstract

Background: The onset of subacute cutaneous lupus erythematosus (SCLE) may be associated with the administration of a variety of drugs. Terbinafine, an oral antifungal agent, which rarely causes cutaneous eruptions, has been implicated as the cause or exacerbation of cutaneous lupus erythematosus in several patients. Case: A 59-year-old man had received oral terbinafine for onychomycosis. The patient had a history of SCLE, which was in complete remission during the last 5 years. A month after initiating treatment with terbinafine the patient developed SCLE, which was diagnosed clinically and by histology. He had typical papulosquamous lesions. Immunological studies showed elevated titers of anti-nuclear antibodies. Following discontinuation of terbinafine therapy and under the treatment of systemic and topical steroids, a slow resolution of the eruption was noted over several weeks. Conclusions: This report, along with previous cases described, suggests the association between terbinafine therapy and the onset or exacerbation of SCLE often occurring in a patient with history of systemic lupus erythematosus or SCLE.

Original languageEnglish
Pages (from-to)480-482+552
JournalHarefuah
Volume145
Issue number7
StatePublished - Jul 2006

Keywords

  • Dermatology
  • Onychomycosis
  • Subacute cutaneous lupus erythematosus
  • Terbinafine therapy

Fingerprint

Dive into the research topics of 'Subacute cutaneous lupus erythematosus induced by terbinafine'. Together they form a unique fingerprint.

Cite this